Macrolide Antibiotics May Increase the Risk of Statin Toxicity

By Deborah DeWaay, MD, FACP, Assistant Professor, Medical University of South Carolina. Dr. DeWaay reports no financial relationships in this field of study.

SYNOPSIS: The toxicity of statins was increased in older adults who were coprescribed the CYP3A4 inhibitors clarithromycin or erythromycin.

SOURCE: Patel A, Shariff S, Bailey D, et al. Statin Toxicity From Macrolide Antibiotic Coprescription. Annals of Internal Medicine 2013;158(12):869-876

Statins are used world-wide to treat hyperlipidemia. Three of the most common statins used are atorvastatin, simvastatin and lovastatin. Cytochrome P450 isoenzyme 3A4 (CYP3A4) metabolizes these 3 medications. The U.S. Food and Drug Administration cautioned providers that there is a potential for increased statin toxicity when these statins are combined with other medications that inhibit CYP3A4. Clarithromycin and erythromycin are macrolide antibiotics that inhibit CYP3A4 and have been shown to increase statin levels when patients take both medications. Patel and colleagues investigated the risk of statin toxicity in adults 65 years and older who were coprescribed clarithromycin or erythromycin while taking a statin.

This population-based, retrospective cohort study identified 721,277 patients 65 years and older who had a continuous prescription for a statin metabolized by CYP3A4 (atorvastatin, lovastatin or simvastatin) and who were also prescribed a macrolide antibiotic (clarithromycin, erythromycin or azithromycin). The data were collected from 4 databases: the Ontario Drug Benefit database, the Canadian Institute for Health Information database, the Ontario Health Insurance Plan database and the Registered Persons Database of Ontario. These databases contain records on all prescriptions dispensed to patients 65 years and older, all hospitalizations, inpatient and outpatient services health claims and demographics. These databases have been used successfully for research in the past.

This cohort was divided into 2 groups, those who received a prescription for clarithromycin or erythromycin (CYP3A4 inhibitors) and those that received azithromycin (does not inhibit CYP3A4). Although the reason for the antibiotic prescription was not recorded, the authors assumed that the reasons would be similar since there are similar indications for these antibiotics. The following patients were excluded: those who received more than one antibiotic prescription at once, those with inconsistent statin use before the coprescription was made, those who were within their 1st year of drug coverage eligibility, recent hospital discharge prior to starting the antibiotic, those on other CYP3A4 inhibitors (such as protease inhibitors) and ESRD patients. The patients were followed for 30 days after their initial date of the antibiotic prescription. The primary endpoint was rhabdomyolysis requiring hospitalization. Secondary endpoints were hospitalization for acute kidney injury or hyperkalemia, and all-cause mortality.

The baseline characteristics for the two groups were similar. The group with continuous statin use who took clarithromycin or erythromycin was more likely to be hospitalized for rhabdomyolysis (RR, 2.17 [95% CI, 1.04 to 4.53]) or acute kidney injury (RR, 1.78 [CI, 1.49-2.14]) and had a higher risk for all-cause mortality (RR, 1.56 [CI, 1.36 to 1.80]) than the group who took azithromycin. There was no significant difference in the risk for hospitalization for hyperkalemia. The number needed to harm for those patients taking a statin with clarithromycin and erythromycin for rhabdomyolysis was 5870, for acute kidney injury it was 499 and for all-cause mortality it was 399. The absolute risk increase for rhabdomyolysis for those patients taking clarithromycin or erythromycin was 0.02 (95% CI 0.01 to 0.03). In addition, this group had an absolute risk increase of 0.2 (95% CI 0.14 to 0.26) and 0.25 (95% CI 0.17 to 0.33) for hospitalization for acute kidney injury and all-cause mortality respectively.

Commentary

Although the absolute risk for rhabdomyolysis and acute kidney injury was low but statistically significant, the prevalence of statin use with macrolide antibiotics is so high this study warrants attention. There are several limitations to this study. First, each individual drug could not be assessed separately despite the large sample size. Second, the associations seen cannot be deemed causal since this is an observational study. Third, it depends on correct coding and the accuracy of the databases. However, the use of diagnosis codes can be an insensitive measure of hospitalizations for acute kidney injury, hyperkalemia and rhabdomyolysis. Therefore, the number of adverse events may actually be higher than presented in this study. Any hospitalization in an older adult can cause significant morbidity in and of itself and therefore it is logical to avoid these drug interactions if possible. When caring for an older hospitalized patient who is stable on their statin therapy, it is reasonable to consider using azithromycin instead of clarithromycin or erythromycin when selecting a macrolide antibiotic, either for intravenous or oral use. In addition, these drug interactions should be put on the differential diagnosis list in patients who present to the hospital with acute kidney injury or rhabdomyolysis and have a recent history of exposure to the drugs analyzed in this study.